Restless Legs Syndrome Induced by Mirtazapine

Sir: Mirtazapine is a novel antidepressant, known as a noradrenergic and specific serotonergic antidepressant (NaSSA). It is an antagonist of presynaptic a2-autoreceptors and a2- heteroreceptors, resulting in an increased release of both norepinephrine and serotonin, and it also enhances noradrenergic and serotonergic neurotransmission. However, mirtazapine potently blocks 5-HT2 and 5-HT3 receptors.1 Although there are several studies in the literature that examine the effects of mirtazapine on sleep parameters, further study of larger groups of depressed patients is clearly needed.1 In human volunteers, compared with placebo, a single dose of mirtazapine significantly shortened sleep latency, reduced stage 1 sleep, increased the amount of slow-wave sleep, increased the latency of rapid eye movement (REM) stage 2 sleep, and reduced nighttime waking.2 In a recent study,3 mirtazapine significantly reduced sleep latency and increased total sleep time and sleep efficiency in patients with major depression. It is thought that mirtazapine's ability to increase slow-wave sleep is also related to its 5-HT2 receptor antagonism.3 Thus, it may be suggested that mirtazapine is a useful treatment option for depressed patients with insomnia. We report a case of restless legs syndrome after mirtazapine administration.

Case report. Mr. A, a 45-year-old man with a DSM-IV diagnosis of major depressive episode, was admitted to the hospital. He reported severe insomnia and anxiety. He was hospitalized, and an overnight polysomnogram was performed on 2 consecutive nights. Sleep latency was 60 minutes and REM latency 51 minutes. He started on mirtazapine, 15 mg/day, in the evening. After the dosage was increased to 30 mg/day, Mr. A. developed restless legs. He reported deep paresthesias in the legs arising during postural rest in bed, especially when he was trying to fall asleep. He never reported restless legs in past history. A third polysomnogram was performed at the end of the first week of the mirtazapine treatment, and the diagnosis of restless legs syndrome was confirmed. The symptoms were observed when Mr. A got some sleep. He had a decreased sleep efficacy, an increased number of awakenings, increased stage 1 sleep, and decreased stage 3 and stage 4 sleep. He also had an index of 41 movements per hour. Mr. A's insomnia also worsened because of restless legs. In addition to mirtazapine treatment, clonazepam, 1 mg/day, was added in the evening at the second week of the therapy. Both restless legs and insomnia were improved with clonazepam therapy. We describe a patient who had restless legs with mirtazapine and was treated successfully with clonazepam. The psychopathology of restless legs syndrome is unknown, although
dopamine deficiency has been postulated.4 Although other antidepressant drugs, as well as lithium5 and venlafaxine,6 have been reported to be able to produce restless legs, to our knowledge, mirtazapine has not been previously reported as an agent that may induce the syndrome. In any case, mirtazapine could be used as an explanation model for the etiopathogenesis of the disease, except where the dopaminergic hypothesis is concerned. The changes in noradrenergic and serotonergic neurotransmission may also be related to the physiopathology of restless legs syndrome.

The authors report no financial affiliation or other relationship relevant to the subject matter in this letter.


1. Thase ME. Antidepressant treatment of the depressed patient with insomnia. J Clin Psychiatry 1999;60(suppl 17):28-31

2. Ruigt GS, Kemp B, Groenhout CM, et al. Effect of the antidepressant Org 3770 on human sleep. Eur J Clin Pharmacol 1990;38:551-554

3. Winokur A, Sateia MJ, Hayes JB, et al. Effects of mirtazapine on sleep architecture in patients with major depression [abstract]. Biol Psychiatry1998;43:1065

4. Becker PM, Jamieson AO, Brown WD. Dopaminergic agents in restless legs syndrome and periodic leg movements of sleep: response and complications of extended treatment in 49 cases. Sleep 1993;16: 713-716

5. Terao T, Terao M, Yoshimura R, et al. Restless legs induced by lithium. Biol Psychiatry 1991;30:167-170

6. Salin-Pascual RJ, Galicia-Polo L, Drucker-Colin R. Sleep changes after 4 consecutive days of venlafaxine administration in normal volunteers. J Clin Psychiatry 1997;58:348-350

Mehmed Yucel Agargun, M.D.

Hayrettin Kara, M.D.

Hanefi Ozbek, M.D.

Temel Tombul, M.D.

Omer Akil Ozer, M.D.

Yuzuncu Yil University School of Medicine

Van, Turkey